Alert archive / Montana / High Wind Warnings in 2015
High Wind Warning 4, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Mar 28, 2015, 3:09 AM MDT for 11 counties in Montana. It took effect at Mar 28, 2015, 12:00 PM MDT. It was in force for 10 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 2015, 3:09 AM MDT (09:09 UTC)
- In effect from
- Mar 28, 2015, 12:00 PM MDT
- Expired
- Mar 28, 2015, 9:51 PM MDT
- In force
- 10 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Treasure County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 116 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 12:22 PM MDT | NON-TSTM WND GST 59 | 3 W Fishtail, MT | |
| Mar 28, 12:32 PM MDT | NON-TSTM WND GST 57 | 7 E Columbus, MT | |
| Mar 28, 12:41 PM MDT | NON-TSTM WND GST 61 | 6 E Columbus, MT | |
| Mar 28, 12:46 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 12:51 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 12:57 PM MDT | NON-TSTM WND GST 65 | 7 E Columbus, MT | |
| Mar 28, 1:26 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 1:30 PM MDT | NON-TSTM WND GST 62 | 7 E Columbus, MT | |
| Mar 28, 1:31 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 1:34 PM MDT | NON-TSTM WND GST 60 | 3 Wsw Nye, MT | |
| Mar 28, 1:35 PM MDT | NON-TSTM WND GST 67 | 4 W Harlowton, MT | |
| Mar 28, 1:36 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 1:41 PM MDT | NON-TSTM WND GST 61 | 6 E Columbus, MT | |
| Mar 28, 1:45 PM MDT | NON-TSTM WND GST 58 | 5 Ne Musselshell, MT | |
| Mar 28, 1:56 PM MDT | NON-TSTM WND GST 74 | 6 E Columbus, MT | |
| Mar 28, 2:00 PM MDT | NON-TSTM WND GST 70 | 7 E Columbus, MT | LOST POWER AND IS SELF-EVACUATING FOR PERSONAL SAFETY DUE TO |
| Mar 28, 3:05 PM MDT | NON-TSTM WND GST 62 | 2 Nnw Forsyth, MT | |
| Mar 28, 3:33 PM MDT | NON-TSTM WND GST 61 | 3 Wnw Miles City, MT | |
| Mar 28, 3:55 PM MDT | NON-TSTM WND GST 63 | 2 Nnw Roundup, MT | |
| Mar 28, 4:00 PM MDT | NON-TSTM WND GST 71 | 2 Nw Rock Springs, MT | |
| Mar 28, 4:05 PM MDT | NON-TSTM WND GST 60 | Coalwood, MT | |
| Mar 28, 4:06 PM MDT | NON-TSTM WND GST 64 | 6 E Columbus, MT | |
| Mar 28, 4:15 PM MDT | NON-TSTM WND GST 59 | 5 W Hathaway, MT | |
| Mar 28, 4:30 PM MDT | NON-TSTM WND GST 68 | 8 E Lame Deer, MT | |
| Mar 28, 4:51 PM MDT | NON-TSTM WND GST 59 | 1 Sse Baker, MT | |
| Mar 28, 5:00 PM MDT | NON-TSTM WND GST 66 | 14 Sse Roundup, MT | |
| Mar 28, 6:15 PM MDT | NON-TSTM WND GST 68 | 12 S Ridgway, MT | |
| Mar 28, 6:45 PM MDT | NON-TSTM WND GST 59 | 8 Ssw Hysham, MT | |
| Mar 28, 8:15 PM MDT | NON-TSTM WND GST 61 | 8 Sse Wyola, MT | |
| Mar 28, 8:45 PM MDT | NON-TSTM WND GST 64 | 8 Sse Wyola, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746 WWUS75 KBYZ 280909 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 309 AM MDT SAT MAR 28 2015 MTZ028>030-034-035-038-041-042-057-063-WYZ099-290600- /O.UPG.KBYZ.HW.A.0001.150328T1800Z-150329T0600Z/ /O.NEW.KBYZ.HW.W.0004.150328T1800Z-150329T0600Z/ SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY- NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM... COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS... BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY... JUDITH GAP...SHERIDAN 309 AM MDT SAT MAR 28 2015 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE COULD ALSO OCCUR. * TIMING...STRONGEST WINDS WILL OCCUR THIS AFTERNOON INTO EARLY THIS EVENING. * WINDS...WEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS TO AROUND 60 MPH LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND OF THIS MAGNITUDE CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE...OR CHOOSE ALTERNATE TRAVEL ROUTES. && $$ MTZ031>033-036-037-058-290900- /O.NEW.KBYZ.HW.W.0004.150328T2100Z-150329T0900Z/ NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...BROADUS...EKALAKA...LAME DEER 309 AM MDT SAT MAR 28 2015 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MDT SUNDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM MDT SUNDAY. * IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE COULD ALSO OCCUR. * TIMING...STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON AND PERSIST INTO THE OVERNIGHT HOURS. * WINDS...WEST WINDS WILL INCREASE TO 25 TO 40 MPH...WITH GUSTS TO AROUND 60 MPH LIKELY. ANY SHOWERS THAT MIGHT DEVELOP COULD PRODUCE EVEN HIGHER WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
269 WWUS75 KBYZ 282249 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 449 PM MDT SAT MAR 28 2015 MTZ028>030-034-035-038-041-042-057-063-WYZ099-290600- /O.CON.KBYZ.HW.W.0004.000000T0000Z-150329T0600Z/ SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY- NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM... COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS... BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY... JUDITH GAP...SHERIDAN 449 PM MDT SAT MAR 28 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS...STRONG WINDS WILL RESULT IN DANGEROUS TRAVEL CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE COULD ALSO OCCUR. * TIMING...GUSTS FROM 50 TO 70 MPH HAVE BEEN REPORTED ACROS MUCH OF THE AREA SO FAR TODAY. WE EXPECT STRONG WINDS 50 TO 60 MPH WILL CONTINUE INTO THE EARLY EVENING BEFORE DECREASING AFTER 9 PM. * WINDS...WEST WINDS 25 TO 40 MPH...WITH GUSTS 50 TO 60 MPH. && $$ MTZ031>033-036-037-058-290900- /O.CON.KBYZ.HW.W.0004.000000T0000Z-150329T0900Z/ NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...BROADUS...EKALAKA...LAME DEER 449 PM MDT SAT MAR 28 2015 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SUNDAY... * IMPACTS...DANGEROUS TRAVEL CONDITIONS FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE COULD ALSO OCCUR. * TIMING...STRONG WINDS ARE SPREADING EAST WITH A COLD FRONT AND ASSOCIATED SHOWERS. THE STRONGEST WINDS WILL OCCUR INTO THE EARLY EVENING...BUT LINGER UNTIL AFTER MIDNIGHT. * WINDS...WEST WINDS 25 TO 40 MPH...WITH GUSTS TO 60 MPH LIKELY. STRONGER GUSTS TO NEAR 70 MPH POSSIBLE NEAR SHOWERS. && $$ HTTP://WEATHER.GOV/BILLINGS
865 WWUS75 KBYZ 290351 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 951 PM MDT SAT MAR 28 2015 MTZ028>030-034-035-038-041-042-057-063-WYZ099-290500- /O.CAN.KBYZ.HW.W.0004.000000T0000Z-150329T0600Z/ SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-SOUTHERN BIG HORN-NORTHERN SWEET GRASS-GOLDEN VALLEY- NORTHERN BIG HORN-JUDITH GAP-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM... COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...LODGE GRASS... BIG TIMBER...RYEGATE...LAVINA...HARDIN...CROW AGENCY... JUDITH GAP...SHERIDAN 951 PM MDT SAT MAR 28 2015 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS ARE QUICKLY DECREASING ACROSS THE REGION. WIND GUSTS TO 40 MPH MAY STILL OCCUR BEFORE MIDNIGHT. $$ MTZ031>033-036-037-058-290500- /O.CAN.KBYZ.HW.W.0004.000000T0000Z-150329T0900Z/ NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...COLSTRIP...FORSYTH...MILES CITY... BAKER...BROADUS...EKALAKA...LAME DEER 951 PM MDT SAT MAR 28 2015 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS ARE DECREASING BUT WIND GUSTS TO 45 MPH MAY STILL OCCUR UNTIL 2 AM. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Mar 28, 2:57 AM MDT, 12 minutes earlier.
Area forecast discussion, Mar 28, 2:57 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
257 AM MDT SAT MAR 28 2015
.SHORT TERM...VALID FOR TDY AND SUN...
OUR ACTIVE DAY STILL ON TRACK ACROSS THE REGION WITH HIGH
WINDS AND FIRE WEATHER CONCERNS AS MODELS COME INTO GOOD AGREEMENT.
VIGOROUS SHORT WAVE ENERGY AND ASSOCIATED COLD FRONT WILL RACE
FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS
EVENING. THE FRONT SHOULD BE ENTERING OUR WESTERN AREAS FROM
HARLOWTON TO LIVINGSTON AROUND NOON...THEN RAPIDLY PUSH
EAST...CLEARING SOUTHEAST MT EARLY THIS EVENING. THERE ARE A
COUPLE CONCERNS THAT ENHANCE OUR RISK FOR WIDESPREAD HIGH WINDS
ACROSS THE AREA. MID LEVEL WINDS ENHANCE SIGNIFICANTLY WITH THE
SHORT WAVE PASSAGE LATE THIS AFTERNOON. SUBSIDENCE BEHIND THE
TROUGH SHOULD AID IN BRINGING SOME OF THESE WINDS TO THE SURFACE.
ALSO...WEAK INSTABILITY FORECAST ACROSS SOUTHEAST MONTANA WILL
AID IN A LINE OF SHOWERS(ISOLATED LIGHTNING STRIKES)DEVELOPING
ALONG THE FRONT. THESE SHOWERS SHOULD EFFECTIVELY MIX >50KT WINDS
A FEW THOUSAND FEET OFF SURFACE TO GROUND. SO...BELIEVE THE RISK
IS THERE FOR A MORE WIDESPREAD WIND EVENT. THUS AN UPGRADE TO
CURRENT WATCH WILL TAKE AFFECT BUT HAVE ALSO EXPANDED THE WARNING
INTO SOUTHEAST MONTANA AS WELL. THESE HIGH WINDS ADVERTISED TO
LAST WELL INTO THE OVERNIGHT HOURS ACROSS SOUTHEAST MONTANA. THE
RED FLAG WARNING IS ALSO STILL ON TRACK. SOME WESTERN AREAS MAY
NOT SEE FULL CRITERIA REACHED FOR RELATIVE HUMIDITIES WITH EARLIER
FRONTAL PASSAGE...BUT GIVEN EXTREME WIND EVENT AND FUEL STATUS...
WARNING STILL WARRANTED. CENTRAL AND EAST AREAS UNDER THE GUN FOR
THE GREATEST FIRE WEATHER CONCERNS WITH NEAR RECORD WARMTH AND
GOOD MIXING AHEAD OF FRONT.
SUNDAY WILL BE QUIET BEHIND THIS SYSTEM WITH LIGHTER WINDS AND
COOLER TEMPERATURES. ALTHOUGH...THE COOLER TEMPERATURES WILL STILL
BE ABOUT 15 DEGREES ABOVE NORMAL. FRIEDERS
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
FOR MONDAY AND TUESDAY MODELS REMAIN IN GOOD AGREEMENT WITH THE
RIDGE BUILDING IN AND CONTINUED WARMER TEMPERATURES. HIGHS WILL
AGAIN BE IN THE LOW TO MID 70S. TUESDAY AFTERNOON ANOTHER FRONT
WILL MOVE THROUGH AS A LOW MOVES ACROSS SOUTHERN CANADA. WINDS
CONTINUE TO LOOK STRONG BEHIND THE FRONT...THOUGH THE PRESSURE
RISES ARE NOT QUIET AS STRONG AS PREVIOUS RUNS. MODELS CONTINUE TO
PRODUCE SOME QPF WITH THE FRONT ALTHOUGH NOTHING IMPRESSIVE. RAIN
CHANCES WILL CONTINUE THROUGH THE END OF THE WEEK AS THE AREA REMAINS
IN ZONAL TO NORTHWEST FLOW. THE GFS IS MORE ZONAL IN ITS SOLUTION
FOR THE SECOND HALF OF THE WEEK AND IS NOT AS WIDE SPREAD WITH THE
PRECIP ON FRIDAY AS THE RUNS YESTERDAY. THE EC IS MUCH MORE
AMPLIFIED WITH A RIDGE OVER THE WEST COAST...KEEPING MONTANA IN
NORTHWESTERLY FLOW...WITH MORE PRECIP FOR FRIDAY. GIVEN THE CHANGE
IN THE PATTERN...HAVE OPTED FOR MORE OF THE CONSALL SOLUTION FOR
TEMPERATURES TO AVOID ANY BIASES. THUS LOWERED TEMPERATURES
SLIGHTLY. POPS REMAIN SIMILAR...THROUGH DID SLIGHTLY REDUCED
POPS ON FRIDAY GIVEN THE INCREASED UNCERTAINTY IN THE MODELS.
REIMER
&&
.AVIATION...
EXPECT VFR CONDITION TO PREVAIL FOR TODAY. WINDS WILL BEGIN TO
INCREASE MID MORNING...BEFORE A STRONG COLD FRONT MOVES THROUGH
THE AREA. SCATTERED SHOWERS WILL BE POSSIBLE ALONG THE
FRONT...WHICH WILL BE THROUGH BILLINGS BY EARLY AFTERNOON AND
THROUGH MILES CITY AND SHERIDAN BY LATE AFTERNOON. BEHIND THE
FRONT...STRONG NORTHWEST WINDS UP TO 40 KNOTS ARE POSSIBLE ALONG
WITH GUSTS 50 TO 60 KNOTS...MAINLY FROM HARLOWTON AND BIG TIMBER
EAST OUT INTO THE PLAINS. AREAS OF MOUNTAIN OBSCURATION ARE
POSSIBLE THIS AFTERNOON. REIMER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 073 040/066 042/071 046/072 041/055 033/050 030/053
2/W 10/B 00/B 02/W 32/W 22/W 22/W
LVM 065 035/063 039/068 042/068 035/048 026/046 024/049
3/W 10/B 00/U 02/W 43/W 23/W 32/W
HDN 078 037/068 037/072 040/076 040/057 032/052 029/054
2/W 10/B 00/B 02/W 32/W 23/W 22/W
MLS 077 037/066 039/069 042/076 042/057 033/050 030/053
3/T 30/U 00/B 01/B 22/W 12/W 22/W
4BQ 079 036/066 037/070 040/077 040/056 032/050 028/052
3/T 40/U 00/B 01/B 22/W 22/W 22/W
BHK 077 035/061 035/066 038/074 040/054 030/047 026/049
3/T 40/U 00/B 01/B 22/W 12/W 22/W
SHR 079 036/063 035/068 039/075 036/051 028/048 026/050
2/T 20/B 00/U 02/W 22/W 23/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING BELOW 7000 FEET FOR ZONES 28>42-56>58-63>68.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR ZONES 28>30-34-35-38-41-42-57-63.
HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM
MDT SUNDAY FOR ZONES 31>33-36-37-58.
WY...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING BELOW 7000 FEET FOR ZONES 98-99.
HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSNearby
High Wind Warnings in Montana, 2015High Wind Warnings in Wyoming, 2015Every high wind warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.